Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 6, 2008, 7:34 PM MST for Cochise County, Graham County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2008, 7:34 PM MST (02:34 UTC)
- Expired
- Jul 6, 2008, 9:30 PM MST
- In force
- 116 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2855 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 070234
FFWTWC
AZC003-009-070430-
/O.NEW.KTWC.FF.W.0008.080707T0234Z-080707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
INCLUDING THE TOWNS OF BONITA AND FORT GRANT...
* UNTIL 930 PM MST
* AT 729 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT AN ORGANIZED CLUSTER OF THUNDERSTORMS ACROSS SOUTHERN GRAHAM
AND NORTHWEST COCHISE COUNTY HAVE PRODUCED VERY HEAVY RAINFALL
OVER THE PAST 30 MINUTES. WEATHER RADAR ESTIMATES THAT BETWEEN ONE
AND TWO INCHES OF RAIN HAS FALLEN ALONG THE SOUTHERN AND SOUTHWESTERN
PORTIONS OF THE PINALENO MOUNTAINS...TO THE SOUTHERN GALIURO MOUNTAINS.
THIS INCLUDES THE TOWNS OF FORT GRANT AND BONITA. THESE STORMS HAVE
LITTLE MOVEMENT.
LAT...LON 3268 11037 3267 10962 3235 10965 3222 10996
3219 11042
$$2 follow-up statements
000
WGUS75 KTWC 070316
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
816 PM MST SUN JUL 6 2008
AZC003-009-070430-
/O.CON.KTWC.FF.W.0008.000000T0000Z-080707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-COCHISE AZ-
816 PM MST SUN JUL 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
NORTHWESTERN COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...
AT 810 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN ORGANIZED CLUSTER OF THUNDERSTORMS ACROSS SOUTHERN
GRAHAM AND NORTHWEST COCHISE COUNTY HAVE PRODUCED VERY HEAVY
RAINFALL. WEATHER RADAR ESTIMATES THAT BETWEEN 1.5 AND 2.5 INCHES OF
RAIN HAS FALLEN ALONG THE SOUTHERN AND SOUTHWESTERN PORTIONS OF THE
PINALENO MOUNTAINS...TO THE SOUTHERN GALIURO MOUNTAINS. THIS
INCLUDES THE TOWNS OF FORT GRANT AND BONITA. BIG CREEK NEAR FORT
GRANT...AS WELL AS OAK CREEK...HIGH CREEK AND HOG CANYON WASH ARE
ALL LIKE FILLED WITH RUNNING WATER. THESE STORMS HAVE LITTLE
MOVEMENT AND FURTHER STORM DEVELOPMENT IS EXPECTED ACROSS THE AREA
OVER THE NEXT 30 MINUTES RESULTING IN CONTINUED FLASH FLOODING.
LAT...LON 3268 11037 3267 10962 3235 10965 3222 10996
3219 11042
$$000
WGUS75 KTWC 070428
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
928 PM MST SUN JUL 6 2008
AZC003-009-070432-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-080707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-COCHISE AZ-
928 PM MST SUN JUL 6 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST FOR NORTHWESTERN
COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...
THE STORMS THAT PRODUCED VERY HEAVY RAINFALL OVER THE SOUTHERN
PINALENO AND GALIURO MOUNTAINS MAV MOVED EAST TO THE WESTERN
PINALENO AND EASTERN RINCON MOUNTAINS. THE HEAVY RAINFALL NEAR FORT
GRANT AND BONITA HAS HAD AMPLE TIME TO RUNOFF AND THE THREAT OF
FLASH FLOODING HAS SUBSIDED. HOWEVER...VERY HEAVY RAINFALL BETWEEN
THE GALIURO AND RINCON MOUNTAINS WILL CONTINUE TO RUNOFF THIS
EVENING INTO NORMALLY DRY WASHES AND OTHER LOW LYING AREAS. EXPECT
PAIGE CREEK NEAR CASCABEL AND HOT SPRINGS CANYON CREEK NEAR MULESHOE
RANCH TO BE FILLED WITH RUNNING WATER.
AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE
AREA UNTIL 1015 PM MST.
LAT...LON 3268 11037 3267 10962 3235 10965 3222 10996
3219 11042
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:42 PM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 6, 1:42 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 142 PM MST SUN JUL 6 2008 .SYNOPSIS...AVAILABLE MOISTURE COMBINED WITH DAYTIME HEATING WILL GENERATE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE NEXT FEW DAYS. HIGH TEMPERATURES WILL BE RUNNING NEAR NORMAL FOR JULY THROUGH THE WEEK. A BROAD AREA OF HIGH PRESSURE ALOFT WILL RESULT IN A STRONGER EAST TO SOUTHEAST STEERING FLOW BY LATE IN THE WEEK. THIS SHIFT IN THE PATTERN WILL BRING AN INCREASE IN THUNDERSTORM ACTIVITY BY THURSDAY. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK HIGH PRESSURE EXTENDING FROM EXTREME SOUTHEAST ARIZONA/NORTHERN MEXICO TO NORTHERN TEXAS AND SW OKLAHOMA. MEANWHILE...A TROUGH OVER NEVADA IS MOVING EAST AND WILL MAKE ITS WAY INTO THE PLAINS ON MONDAY. IR AND VISIBLE SATELLITE IMAGERY INDICATE THAT THE SOLID DECK OF MID LEVEL CLOUDS OVER A LARGE PORTION OF MY FORECAST AREA THIS MORNING HAS ERODED. CURRENT SATELLITE IMAGES SHOW A FAIRLY TYPICAL MONSOON DAY WITH BUILDS UPS OVER THE MOUNTAINS. THIS MORNINGS KTWC SOUNDING WITHOUT MODIFICATION SHOWED A PWAT OF 1.64 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3400 J/KG. MODIFYING THE SOUNDING USING T=100TD=57 YIELDS A PW OF 1.55 INCHES...A LIFTED INDEX OF MINUS 6 AND A CAPE OF AROUND 1600 J/KG ASSUMING THE PARCEL IS LIFTED FROM THE SURFACE. THE MEAN TEMP LIFTING METHOD YIELDS A CAPE OF AROUND 1400 J/KG. WINDS IN THE COLUMN WERE ALMOST NON-EXISTENT WITH VERY WEAK FLOW FROM AROUND 700-375MB. WITH THAT SAID...EXPECT THE STORMS THAT DO DEVELOP TODAY TO BE MAINLY HEAVY RAINERS WITH LITTLE MOVEMENT OR PERHAPS A SLOW DRIFT TO THE WEST. MODELS INDICATE THE HIGH WILL MOVE FARTHER EAST AS THE TROUGH WHICH IS CURRENTLY OVER NEVADA CONTINUES TO PUSH EAST REACHING THE CENTRAL PLAINS AND DRAPED ACROSS NEW MEXICO BY MONDAY. AS THIS OCCURS A DOUBLE CENTERED HIGH WILL SET-UP WITH ONE HIGH PRESSURE CELL OVER THE PACIFIC WATERS AND EXTENDING INTO NW ARIZONA ON TUESDAY. THE OTHER HIGH WILL BE CENTERED OVER THE DIXIE STATES AND EXTENDING BACK INTO WEST TEXAS. BETWEEN THESE TWO HIGH CELLS WILL RESIDE A COL OVER NEW MEXICO. THIS CONFIGURATION WILL PERSISTS FOR A FEW DAYS PROVING A LOW END CHANCE OF POPS FOR MOST LOCATIONS WITH HIGHER CHANCES OVER MOUNTAIN TOPS. BY LATE NEXT WEEK....BOTH THE GFS AND ECMWF SHOW AN INVERTED TROUGH MOVING WEST THROUGH NORTHERN MEXICO ON THURSDAY AND EVENTUALLY INTO THE DESERT SOUTHWEST ON FRIDAY. THIS WILL LIKELY ENHANCE STORM DEVELOPMENT LATE IN THE WEEK AND INTO THE WEEKEND. I THEREFORE INCREASED RAIN CHANCES FOR THIS PERIOD...BUT PERHAPS NOT ENOUGH. SUBSEQUENT SHIFTS WILL HAVE AMPLE TIME TO MASSAGE THE FORECAST BASED ON FRESH MODEL RUNS. HIGHS THROUGH THE PERIOD WILL REMAIN AT OR SLIGHTLY BELOW NORMAL. LOWS WILL REMAIN SEVERAL DEGREES ABOVE NORMAL THROUGH THE FORECAST PERIOD. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED NORTHWEST OF US THROUGH THE MIDDLE OF NEXT WEEK. FLOW AROUND THIS HIGH WILL RESULT IN A DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS. A FAIRLY ACTIVE PERIOD LOOKS TO BE IN STORE FOR SOUTHERN ARIZONA THIS WEEK AS ADDITIONAL MOISTURE COUPLED WITH SOME DISTURBANCES MOVING INTO THE AREA FROM MEXICO LATE IN THE WEEK AND INTO THE WEEKEND. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z MON...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO AROUND 35 KTS. THE MAIN FOCUS WITH STORMS THIS AFTERNOON AND EVENING WILL BE HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:11 PM MST | Areal Flood Advisory | TWC | Graham | 94 min |
| Jul 6, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Graham | 44 min |
| Jul 6, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Jul 6, 6:47 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Jul 6, 6:47 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 88 min |
| Jul 6, 8:28 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 107 min |
| Jul 6, 10:12 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.